Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 162, NWS Tucson, AZ

August 21, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2022, 7:50 PM MST for Pima County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2022, 7:50 PM MST (02:50 UTC)
Expired
Aug 21, 2022, 8:45 PM MST
In force
55 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:49 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 21, 3:49 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
349 PM MST Sun Aug 21 2022

.SYNOPSIS...Daily showers and thunderstorms will continue this
coming week into next weekend although the heavy rainfall threat
will be much less than this past weekend. Temperatures will be
well below normal today then follow a warming trend during the
work week.

&&

.DISCUSSION...500 mb analysis this morning showed weak trofiness
over far SE AZ, likely the remants of the tropical wave that
impacted the area Fri/Sat, and a mid-level high centered off the
srn CA cst. This put the western half of the forecast area under
N/NE flow aloft which will have transitioned east across the area
today as the above mentioned weak trof moved east into srn NM.
21/12z Tucson showed steering flow out of the N/NE, upper level
winds out of the W/SW and PW value still very moist at 1.81" but
down from the near record levels of 24 hours.

Mid-afternoon radar showed isolated storms south and east of
Tucson. Latest HRRR propagates widely scattered storms S/SW across
the lower elevations thru midnight. Main threats will be strong
gusty winds and localized flash flooding.

Daily chances of showers and thunderstorms will continue this week
into next weekend. Primary threats each day will be strong gusty
winds, lighting and localized flash flooding.

Temperatures will be warmer Monday then run a few degrees below
normal for the remainder of the week into next weekend.

&&

.AVIATION...Valid through 23/00Z.
Scattered cloud decks at 6k-9k ft AGL thru 22/04Z with WDLY SCT
SHRA/TSRA. The stronger SHRA/TSRA could reduce visibilities in
heavy downpours, briefly lower CIGS to 3k-6k ft AGL and produce
gusts to 40+ kts. Expect skies to slowly clear aft 22/04Z. Storms
developing again Monday afternoon. Otherwise, winds will follow
diurnal trends at speeds of 10 kts or less. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances of showers and thunderstorms through
next weekend. Primary threats will be strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.HYDROLOGY...Rainfall over the Gila Basin in New Mexico over the
past 36-48 hours has led to a significant increase in the flow in
the Gila River. River Flood warnings have been posted in New
Mexico for the Gila River with the higher flows moving downstream
through Duncan over the next 12 hours. The latest forecast from
the Colorado Basin River Forecast Center (CBRFC) has water levels
remaining below flood stage at Duncan with the water level
creasting between 10 pm and midnight then gradually falling
through Monday morning.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 21, 7:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
716 PM MST Sun Aug 21 2022

AZZ505-506-220300-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
716 PM MST Sun Aug 21 2022

...A strong thunderstorm will impact portions of northeastern Pinal
County through 800 PM MST...

At 715 PM MST, Doppler radar was tracking a strong to severe
thunderstorm near Hayden, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearny and Dudleyville.

This includes the following highways...
 Route 77 between mile markers 123 and 134.
 Route 177 between mile markers 139 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3298 11078 3299 11076 3300 11076 3303 11073
      3306 11071 3300 11065 3278 11072 3299 11114
      3311 11086
TIME...MOT...LOC 0215Z 045DEG 18KT 3301 11080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 21, 5:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 5:40 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal50 min
Aug 21, 6:37 PM MSTAreal Flood AdvisoryTWCCochise113 min
Aug 21, 6:50 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 21, 6:56 PM MSTDust Storm AdvisoryTWCPima, Pinal94 min
Aug 21, 7:13 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Aug 21, 7:16 PM MSTSpecial Weather StatementTWCPinal44 min
Aug 21, 8:02 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 8:16 PM MSTRiver Flood WarningTWCGreenlee34 hr
Aug 21, 8:20 PM MSTRiver Flood AdvisoryTWCGraham9 hr
Aug 21, 8:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 21, 8:54 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 21, 8:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 21, 8:59 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 21, 9:26 PM MSTAreal Flood WarningTWCCochise, Santa Cruz3 hr
Aug 21, 9:37 PM MSTSevere Thunderstorm WarningTWCPima53 min
Aug 21, 9:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 5:25 AM MSTRiver Flood WarningTWCGraham45 hr
Aug 22, 3:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Aug 22, 3:24 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 22, 3:25 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 22, 3:45 PM MSTSevere Thunderstorm WarningTWCGraham21 min
Aug 22, 3:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 22, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 22, 4:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 22, 4:46 PM MSTSpecial Weather StatementTWCCochise44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.